ThisisPatientEngagementcontent

    Intentional Drug Overdose

    Learn more about our Patient Engagement products now! Turn your patients into active participants in their healthcare by giving them easy access to the same evidence-based information you trust – but delivered in an easy-to-understand format.

    Jul.13.2022
    Intentional Drug Overdose

    Intentional Drug Overdose

    A prescription pill bottle with an example of a pill.

    An intentional drug overdose refers to taking too much of a drug to get high or for the purpose of harming yourself. An overdose can occur with illegal drugs, prescription medicines, or over-the-counter (OTC) medicines.

    The effects of an intentional drug overdose can be mild, dangerous, or even deadly.

    What are the causes?

    A drug overdose is caused by taking too much of a drug. Drugs that commonly cause overdose include:
    • Pain medicines.
    • Medicines to treat mental health conditions.
    • Illegal drugs.

    What increases the risk?

    The risk of a drug overdose is higher for someone who:
    • Takes illegal drugs.
    • Takes a drug and drinks alcohol.
    • Takes multiple drugs.
    • Has a mental health condition.

    What are the signs or symptoms?

    Symptoms of a drug overdose depend on the drug and the amount that was taken. Common danger signs include:
    • Behavior changes.
    • Sleepiness.
    • Slowed breathing.
    • Nausea and vomiting.
    • Seizures.
    • Changes in eye pupil size. The pupil may be very large or very small.

    If there are signs of very low blood pressure (shock) from an overdose, emergency treatment is required. These signs include:
    • Cold and clammy skin.
    • Pale skin.
    • Blue lips.
    • Very slow breathing.
    • Extreme sleepiness.
    • Loss of consciousness.

    How is this diagnosed?

    This condition may be diagnosed based on your symptoms. It is important to tell your health care provider:
    • All of the drugs that you took.
    • When you took the drugs.
    • Whether you were drinking alcohol.

    Your health care provider will do a physical exam. This exam may include:
    • Checking and monitoring your heart rate and rhythm, your temperature, and your blood pressure (vital signs).
    • Checking your breathing and oxygen level.

    You may also have tests, including urine or blood tests.

    How is this treated?

    This condition requires immediate medical treatment and hospitalization. Treatment will focus on supporting normal body functions, such as breathing, and preventing complications. Treatment may include:
    • Giving fluids and electrolytes through an IV.
    • Inserting a breathing tube in your airway to help you breathe.
    • Passing a tube through your nose and into your stomach (nasogastric tube, NG tube) to wash out your stomach.
    • Filtering your blood through an artificial kidney machine (hemodialysis).
    • Ongoing counseling and mental health support.
    • Giving medicines that:
      • Make you vomit.
      • Absorb any medicine that is left in your digestive system.
      • Block or reverse the effect of the drug that caused the overdose (antidote).

    Follow these instructions at home:

    Medicines

    • Take over-the-counter and prescription medicines only as told by your health care provider. Always ask your health care provider about possible side effects of any new drug that you start taking.
    • Keep a list of all the drugs that you take, including over-the-counter medicines. Bring this list with you to all your medical visits.

    Alcohol use

    • Do not drink alcohol if:
      • Your health care provider tells you not to drink.
      • You are pregnant, may be pregnant, or are planning to become pregnant.
    • If you drink alcohol:
      • Limit how much you have to:
        • 0–1 drink a day for women.
        • 0–2 drinks a day for men.
      • Know how much alcohol is in your drink. In the U.S., one drink equals one 12 oz bottle of beer (355 mL), one 5 oz glass of wine (148 mL), or one 1½ oz glass of hard liquor (44 mL).

    General instructions

    A comparison of three sample cups showing dark yellow, yellow, and pale yellow urine.
    • Drink enough fluid to keep your urine pale yellow.
    • If you are working with a counselor or mental health professional, make sure to follow his or her instructions.
    • Keep all follow-up visits. This is important.

    How is this prevented?

    • Get help if you are struggling with:
      • Alcohol or drug use.
      • Depression or another mental health problem.
    • Keep the phone number of your local poison control center near your phone or on your mobile phone.
    • Read the drug inserts that come with your medicines.
    • Do not use illegal drugs.
    • Do not drink alcohol when taking drugs.
    • Do not take medicines that are not prescribed for you.

    Where to find support

    If you think that you are addicted to a drug or that you have a problem with drug use, you may benefit from receiving support for quitting from a local support group or counselor. Ask your health care provider for a referral to these resources in your area.

    Where to find more information

    • Substance Abuse and Mental Health Services Administration (SAMHSA): www.samhsa.gov
    • National Alliance on Mental Illness (NAMI): www.nami.org

    Contact a health care provider if:

    • Your symptoms return.
    • You develop new symptoms or side effects when you take medicines.

    Get help right away if:

    • You think that you or someone else may have taken too much of a drug. The American Association of Poison Control Centers hotline is 1-800-222-1222.
    • You or someone else is having symptoms of a drug overdose.
    • You become confused.
    • You have:
      • Chest pain.
      • Trouble breathing.
      • A loss of consciousness.
    • You have serious thoughts about hurting yourself or others.

    Drug overdose is an emergency. Do not wait to see if the symptoms will go away. Get medical help right away. Call your local emergency services (911 in the U.S.). Do not drive yourself to the hospital.

    If you ever feel like you may hurt yourself or others, or have thoughts about taking your own life, get help right away. Go to your nearest emergency department or:
    • Call your local emergency services (911 in the U.S.).
    • Call a suicide crisis helpline, such as the National Suicide Prevention Lifeline at 1-800-273-8255 or 988 in the U.S. This is open 24 hours a day in the U.S.
    • Text the Crisis Text Line at 741741 (in the U.S.).

    Summary

    • A drug overdose happens when you take too much of a drug.
    • An overdose can occur with illegal drugs, prescription medicines, or over-the-counter (OTC) medicines.
    • This condition requires immediate medical treatment and hospitalization.

    This information is not intended to replace advice given to you by your health care provider. Make sure you discuss any questions you have with your health care provider.

    Small Elsevier Logo

    Cookies são usados neste site. Para recusar ou saber mais, visite nosso página de cookies.


    Copyright © 2024 Elsevier, its licensors, and contributors. All rights are reserved, including those for text and data mining, AI training, and similar technologies.

    Small Elsevier Logo
    RELX Group